Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS Nashville, TN

May 3, 2009White County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 3, 2009, 5:40 PM CDT for White County, Tennessee. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2009, 5:40 PM CDT (22:40 UTC)
Expired
May 3, 2009, 10:45 PM CDT
In force
5 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County White County, TN

The radar

The Nashville radar (KOHX), 104 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:45 PM CDTFLOODSparta, TNHWY 84 CLOSED DUE TO FLOODING NEAR CALFKILLER RIVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 032240
FFWOHX
TNC185-040045-
/O.NEW.KOHX.FF.W.0022.090503T2240Z-090504T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
540 PM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHITE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF SPARTA...

* UNTIL 745 PM CDT

* AT 538 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM A THUNDERSTORM SOUTHWEST OF SPARTA...MOVING NORTHEAST AT 30   
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DOYLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3582 8543 3583 8546 3582 8551 3580 8552
      3587 8565 3588 8564 3589 8565 3607 8555
      3605 8534 3589 8523

$$

07
2 follow-up statements
000 
WGUS54 KOHX 040043
FFWOHX
TNC185-040345-
/O.EXT.KOHX.FF.W.0022.000000T0000Z-090504T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
743 PM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WHITE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF SPARTA...

* UNTIL 1045 PM CDT

* AT 836 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  CONTINUES ACROSS NEAR THE CANEY FORK RIVER...AND NEAR SPARTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3582 8543 3583 8546 3582 8551 3580 8552
      3587 8565 3588 8564 3589 8565 3607 8555
      3605 8534 3589 8523

$$

07
000 
WGUS74 KOHX 040244
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
944 PM CDT SUN MAY 3 2009

TNC185-040345-
/O.CON.KOHX.FF.W.0022.000000T0000Z-090504T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE TN-
944 PM CDT SUN MAY 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
WHITE COUNTY...

AT 941 PM CDT...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED OVER 
AND NEAR THE WARNED AREA. ADDITIONAL RAINFALL TOTALS OF OF UP TO ONE 
QUARTER TO HALF INCH WILL STILL BE POSSIBLE THROUGH THE DURATION OF 
THE WARNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPARTA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3582 8543 3583 8546 3582 8551 3580 8552
      3587 8565 3588 8564 3589 8565 3607 8555
      3605 8534 3589 8523

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:30 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 3, 2:30 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT SUN MAY 3 2009

.DISCUSSION...FLOODING POTENTIAL CONTINUES FOR MAINLY SOUTHERN
MIDDLE TENNESSEE THROUGH THIS EVENING. THE THREAT IS NOT AS GREAT
AS EARLIER EXPECTED...BUT ANOTHER INCH OR 2 OF RAIN COULD FALL
OVER ALREADY SATURATED AREAS IN THE SOUTH. 1-2 INCHES IS ALSO
EXPECTED ALONG THE PLATEAU. NORTHERN SECTIONS INCLUDING NASHVILLE
SHOULD RECEIVE LESS THAN AN INCH OF RAIN...SO THE FLOODING
POTENTIAL APPEARS SMALL IN THE NORTH.

A NORTHEAST TO SOUTHWEST SURFACE BOUNDARY CONTINUED TO LIE ACROSS
MID TN THIS AFTERNOON. IT HAS BEEN A FOCAL POINT FOR SHOWERS AND
STORMS...BUT NOTHING HEAVY TODAY. PART OF THE REASON FOR LESS
RAIN THAN EXPECTED IS THE WIDESPREAD CONVECTION OVER AR/LA/MS/AL
WIDESPREAD HEAVY RAIN AND SEVERE WX HAS OCCURRED THERE. THE
ASSOCIATED LOW PRESSURE SYSTEM WILL MOVE NORTHEAST TONIGHT HELPING
LIFT SOME OF THE DEEP MOISTURE AND RAINFALL INTO THE MID
STATE...ESPECIALLY INTO THE SOUTHERN AND PLATEAU AREAS. THE LOW
WILL MOVE TO OUR NORTHEAST LATE TONIGHT...WITH THE HEAVY RAIN
TAPERING OFF.

ON MONDAY..CLOUDS WILL LINGER...AND PERHAPS SOME SHOWERS THROUGH
MIDDAY. DRY WEATHER IS EXPECTED FOR MONDAY NIGHT THROUGH TUESDAY
WITH SOME SUNSHINE BREAKING THROUGH ON TUESDAY.

A COUPLE OF SYSTEMS IN WEST NORTHWEST FLOW WILL COME ACROSS THE
REGION WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. THE FIRST WILL
BE WEDNESDAY...ALTHOUGH MODELS DIFFER ON PRECISE TIMING. THE NEXT
WILL ARRIVE AROUND FRIDAY. BOTH OF THESE SYSTEMS WILL BE QUICKER
MOVING THAN OUR CURRENT PATTERN...SO ADDITIONAL FLOODING IS NOT
EXPECTED. BETWEEN THESE SYSTEMS...A WARM AND HUMID AIR MASS WILL
BE OVER THE AREA WITH AT LEAST SOME POTENTIAL FOR ISOLATED SHOWERS
OR STORMS. IT APPEARS DRIER WX IS AHEAD FOR NEXT WEEKEND...ALTHOUGH
MODELS DIFFER AND CONFIDENCE IS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      55  70  53  76 / 100  30  10  10
CLARKSVILLE    52  70  50  74 /  80  30  10  10
CROSSVILLE     55  66  50  72 / 100  30  10  10
COLUMBIA       56  70  54  77 / 100  40  10  10
LAWRENCEBURG   57  72  55  78 / 100  40  10  10
WAVERLY        54  70  52  76 /  90  30  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ011-022-024-032>034-
056>066-075-077>080-093>095.

&&

13
Hazardous weather outlook, May 3, 1:44 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT SUN MAY 3 2009

TNZ011-022-024-032>034-056>066-075-077>080-093>095-041030-
PICKETT-BENTON-HUMPHREYS-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-
LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
144 PM CDT SUN MAY 3 2009

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE WILL MOVE ALONG A FRONT STALLED ACROSS MIDDLE
TENNESSEE. MORE SHOWERS AND STORMS WILL OCCUR TODAY INTO TONIGHT.
HEAVY RAINFALL IS THE MAIN CONCERN...AND A FLOOD WATCH REMAINS
POSTED FOR AREAS SOUTH OF INTERSTATE 40 AND ACROSS THE PLATEAU.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FOR
FLOODING PROBLEMS.

TNZ005>010-023-025>031-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-DICKSON-
CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
144 PM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

17/MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:56 PM CDTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne3 days
May 2, 9:17 PM CDTRiver Flood WarningOHXBedford60 hr
May 3, 10:41 AM CDTRiver Flood WarningOHXBedford, Marshall41 hr
May 3, 11:08 AM CDTRiver Flood AdvisoryOHXGiles36 hr
May 3, 11:08 AM CDTRiver Flood AdvisoryOHXGiles36 hr
May 3, 11:43 AM CDTRiver Flood AdvisoryOHXMarshall36 hr
May 3, 5:12 PM CDTTornado WarningOHXCumberland33 min
May 3, 5:56 PM CDTAreal Flood AdvisoryOHXBedford, Cannon, Coffee, Grundy, Van Buren, Warren4 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.